Alert archive / Iowa / Flash Flood Warnings in 2019
Flash Flood Warning 15, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jul 2, 2019, 8:31 PM CDT for Webster County, Iowa. It was in force for 3 hr. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2019, 8:31 PM CDT (01:31 UTC)
- Expired
- Jul 2, 2019, 11:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Webster County, IA
The radar
The Des Moines radar (KDMX), 90 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 8:35 PM CDT | HEAVY RAIN 4.5 | 1 Sse Fort Dodge, IA | PUBLIC RAIN GAUGE REPORT VIA SOCIAL MEDIA. |
| Jul 2, 8:40 PM CDT | FLASH FLOOD | Fort Dodge, IA | EMERGENCY MANAGER RELAYED THAT A FEW HOME OWNERS NEAR 4TH AVE S AND 15TH ST HAD WATER IN THEIR BASEMENTS, ABOUT WAIST DEEP. TIME ESTIMATED. |
| Jul 2, 8:52 PM CDT | HEAVY RAIN 2.45 | Fort Dodge, IA | MEASURED BY HOME WEATHER STATION ALONG N 15TH ST. |
| Jul 2, 8:55 PM CDT | HEAVY RAIN 2.6 | Lehigh, IA | PUBLIC REPORTED HEAVY RAINFALL OF 2.6 INCHES, VIA SOCIAL MEDIA. |
| Jul 2, 9:00 PM CDT | HEAVY RAIN 2.23 | 1 W Fort Dodge, IA | RAIN GAUGE MESONET STATION FODI4 ALONG THE DES MOINES RIVER. |
| Jul 2, 9:01 PM CDT | HEAVY RAIN 3 | 1 S Fort Dodge, IA | PUBLIC REPORTED HEAVY RAINFALL OF ABOUT 3 INCHES, VIA PICTURE OF RAIN GAGE ON SOCIAL MEDIA. |
| Jul 2, 9:01 PM CDT | HEAVY RAIN 3 | Fort Dodge, IA | WHO TV VIEWER REPORT VIA SOCIAL MEDIA. |
| Jul 2, 9:45 PM CDT | HEAVY RAIN 3.8 | 1 Ene Fort Dodge, IA | PUBLIC RAIN GAUGE REPORT VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1854 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1586 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
514
WGUS53 KDMX 030131
FFWDMX
IAC187-030430-
/O.NEW.KDMX.FF.W.0015.190703T0131Z-190703T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
831 PM CDT Tue Jul 2 2019
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Webster County in central Iowa...
* Until 1130 PM CDT.
* At 828 PM CDT, emergency management reported thunderstorms
producing heavy rain across the warned area. Up to two inches of
rain have already fallenin spots. Flash flooding is expected to
begin shortly. The Webster County Emergency Manager reported
flooded streets and water approaching houses that he has not
recalled seeing in the past. Urban areas of Fort Dodge will be
particularly affected.
* Some locations that will experience flooding include...
Fort Dodge, Fort Dodge Regional Airport, Coalville, Otho, Lehigh,
Duncombe, Callender, Barnum, Vincent, Moorland, Clare, Woodman
Hollow State Park, Dolliver Memorial State Park, Lizard Creek State
Recreation Area and Brushy Creek St Recreation Area.
Additional rainfall amounts of an additional inch or more are
possible in the warned area through 930 pm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4259 9397 4247 9397 4247 9395 4231 9393
4233 9440 4247 9440 4247 9442 4259 9444
$$
Small3 follow-up statements
163
WGUS73 KDMX 030223
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
923 PM CDT Tue Jul 2 2019
IAC187-030430-
/O.CON.KDMX.FF.W.0015.000000T0000Z-190703T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Webster IA-
923 PM CDT Tue Jul 2 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR
WEBSTER COUNTY...
At 914 PM CDT, the public, emergency management, and law enforcement
reported flash flooding occurring across many sections of Fort Dodge
with up to three inches of rain already fallen. Flash flooding is
occurring with widespread significant street flooding with multiple
reports of stalled vehicles and water to houses.
Some locations that will experience flooding include...
Fort Dodge, Fort Dodge Regional Airport, Coalville, Otho, Lehigh,
Duncombe, Callender, Barnum, Vincent, Moorland, Clare, Woodman Hollow
State Park, Dolliver Memorial State Park, Lizard Creek State
Recreation Area and Brushy Creek St Recreation Area.
The good news is that only patchy light rain lingers, and conditions
have begun to improve, so the water levels and flooding should begin
subsiding over the next few hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4259 9397 4247 9397 4247 9395 4231 9393
4233 9440 4247 9440 4247 9442 4259 9444
$$
Small649
WGUS73 KDMX 030341
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
1041 PM CDT Tue Jul 2 2019
IAC187-030430-
/O.CON.KDMX.FF.W.0015.000000T0000Z-190703T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Webster IA-
1041 PM CDT Tue Jul 2 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR
WEBSTER COUNTY...
At 1035 PM CDT, several manual and automated rain gauge reports
indicated heavy rains from two to four inches or more fell over the
warned area in under two hours earlier this evening. The rains have
ended and conditions should continue to slowly improve, but flooding
of several streets continues with standing water.
The Webster County emergency manager also reported that water had
entered a few homes via basement windows resulting in waste deep
water in the their basement near 4th avenue south and 15th street.
Some locations that will experience flooding include...
Fort Dodge, Fort Dodge Regional Airport, Coalville, Otho, Lehigh,
Duncombe, Callender, Barnum, Vincent, Moorland, Clare, Woodman Hollow
State Park, Dolliver Memorial State Park, Lizard Creek State
Recreation Area and Brushy Creek St Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 4259 9397 4247 9397 4247 9395 4231 9393
4233 9440 4247 9440 4247 9442 4259 9444
$$
Small050
WGUS73 KDMX 030426
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
1126 PM CDT Tue Jul 2 2019
IAC187-030435-
/O.EXP.KDMX.FF.W.0015.000000T0000Z-190703T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Webster IA-
1126 PM CDT Tue Jul 2 2019
...THE FLASH FLOOD WARNING FOR WEBSTER COUNTY WILL EXPIRE AT 1130 PM
CDT...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4259 9397 4247 9397 4247 9395 4231 9393
4233 9440 4247 9440 4247 9442 4259 9444
$$
REVWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 7:19 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 2, 7:19 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 719 PM CDT Tue Jul 2 2019 .DISCUSSION.../Tonight through Tuesday/ Issued at 344 PM CDT Tue Jul 2 2019 Synoptic Overview: Large scale mid and upper level flow to remain relatively benign and zonal for much of the weak but several embedded shortwaves will work their way through, and that will bring chances for rain showers and thunderstorms frequently this week. Warm-moist airmass could lead to heavy rain in areas, especially with any localized enhancements that increase the efficiency of any storm clusters. Tuesday Afternoon and Evening: Weak ripple at H5 and quasi-stationary boundary over Iowa has provided just enough forcing through the afternoon to aid in the development of cumulus clouds and a few light rain showers and weak thunderstorms. With weak 0-6 km flow (20 kts or less), any convection that has initiated has had nothing to organize it. Hi-res guidance favors slow southward movement of the boundary throughout this afternoon and into the evening. This will continue to provide some lift and will be the focus point for any rain shower and thunderstorm activity this evening. Even with the cloud cover this afternoon, there will be enough breaks to allow for plenty of insolation for boundary-layer destabilization late this afternoon. GFS, NAM, and HREF all pinpoint areas between Interstate 80 and Highway 20 with greatest SBCAPE, in the ballpark of 3000 to 4000 J/kg. A quick peak at model soundings also shows low-level lapse rates ~8.5 K/km late this afternoon into the evening. With no appreciable CIN, updraft development will not be all too hard to come by, but as previously mentioned will be hard to organize in a weak shear environment and limits the severe threat. CAMs are in favor of convection initiation ~21z this afternoon and continuing through about midnight, and keeps it very scattered between Interstate 80 and Hwy 20, about where the greatest instability will setup this evening ahead of the boundary. SPC SWODY1 keeps central Iowa in a Marginal Risk. If the steep lapse rates are fully realized, the thermodynamic profile appears to favor storms that could experience decent precipitation loading for wet downburst occurrence with a few storms, thus primarily looking at high winds if any severe threat is to materialize this evening. Locally heavy rainfall is possible with some storms with PWATS ranging between 1 to 2 inches across most of the CWA. Wednesday: The next perturbation sliding through the relatively zonal mid-level flow rolls through during the afternoon, while surface trough extends across the Plains into the upper Midwest. Ahead of this, low- level flow turns southerly keeping the warm-moist airmass in place Wednesday afternoon. Boundary likely will not alter its position too much throughout the afternoon. Southerly flow will continue to keep temperatures warm, though some uncertainty could be introduced to Wednesday's high temperatures if any of Tuesday night's storms leave cloud clover lingering during peak heating. Regardless, unstable airmass should be able to redevelop with WAA. The overall environment will be able to support airmass thunderstorm development by late afternoon once again. ECMWF/NAM place SBCAPE between 2000 to 3000 J/kg across most of Iowa while keeping higher values over Nebraska and Kansas. 12z GFS attempts to put a a narrow axis of 4500 J/kg SBCAPE from Council Bluffs northeast through Fort Dodge to Mason City, but currently remains an outlier. As with Tuesday, 0-6 km flow is weak, thus with little shear any convection will have difficulty realizing any organization, thus severe threat again will be minimal. Extended: The short-waves will continue to roll through during the remainder of this week and into the weekend. Most of central and southern Iowa are looking at least slight chances for thunderstorms for most of the week. Temperatures will remain in the upper 80s to lower 90s for afternoon high temperatures, and several spots will not drop much below 70 degrees until this weekend, meaning that the 4th of July Holiday will we rather hot outside, with precipitation possible at some point during the day. Over the weekend will be when the next break from the warm air comes, as flow shifts northwesterly. While there will be brief dry periods, there are no extended time periods in which there is 0 POP in the forecast. && .AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/ Issued at 719 PM CDT Tue Jul 2 2019 Two main concerns of impact to aviation will be the broad area of ongoing convection across central IA currently and the potential for areas of fog to develop early Wednesday morning. Thunderstorms had circumvented terminals earlier this afternoon. That changed at around 00z, as FOD, DSM, and ALO began to see impacts from this activity. IFR visibilities are expected for a brief time at these locations within the heaviest rain shafts. This activity will continue to be possible at least thru 02z, before diminishing in coverage. Attention then turns to fog potential likely around the 08-13z timeframe. For now have kept mention to FOD and ALO. Will re-evaluate as new information flows in this evening. Another round of thunderstorms will be possible after 20z Wednesday. Will evaluate potential mention for the 06z TAFs. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Krull AVIATION...Hahn
Hazardous weather outlook, Jul 2, 3:41 PM CDT, 4 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 341 PM CDT Tue Jul 2 2019 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-032045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 341 PM CDT Tue Jul 2 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms are expected the remainder of the afternoon and evening. Isolated severe storms are possible with quarter sized hail and 60 mph winds. Locally heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances persist intermittently throughout the week. Isolated severe storms and locally heavy rainfall will be possible through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible at times through the week.
In the hours before
Special weather statement, Jul 2, 4:30 PM CDT, 4 hours 1 minute before
Special Weather Statement National Weather Service Des Moines IA 430 PM CDT Tue Jul 2 2019 IAZ026>028-033>039-044>050-057>062-070-022330- Franklin-Butler-Bremer-Sac-Calhoun-Webster-Hamilton-Hardin-Grundy- Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass- Including the cities of Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, and Atlantic 430 PM CDT Tue Jul 2 2019 ...Strong Thunderstorms Expected Late This Afternoon... Scattered thunderstorms will continue over portions of central Iowa late this afternoon. Most of the storms will remain below severe limits, but isolated storms may be strong to severe with large hail and damaging winds. People with outdoor activities should monitor the weather closely for rapidly changing conditions as some of the storms have been intensifying rather quickly. Small
Special weather statement, Jul 2, 6:27 PM CDT, 2 hours 4 minutes before
Special Weather Statement National Weather Service Des Moines IA 627 PM CDT Tue Jul 2 2019 IAZ023>028-033>039-044>050-057>062-070>075-030130- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska- Including the cities of Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, and Oskaloosa 627 PM CDT Tue Jul 2 2019 ...Strong Thunderstorms Continue across Central Iowa through the Early Evening Hours... Scattered thunderstorms will continue to affect much of central Iowa into the early evening hours. The storms will generally be slow moving and may produce locally heavy rains with ponding water on roads and low visibilities. Some of the heavier rains may affect the Waterloo area, especially southern portions. They will be quite isolated, but a few stronger storms may also produce gusty winds up to 50 mph and up to quarter sized hail. The thunderstorms should diminish in intensity by 8pm or 9pm. Small
Special weather statement, Jul 2, 8:19 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Des Moines IA
819 PM CDT Tue Jul 2 2019
IAZ025-034-035-030215-
Wright IA-Calhoun IA-Webster IA-
819 PM CDT Tue Jul 2 2019
...Additional Heavy Rains Entering Fort Dodge...
At 817 PM CDT, Doppler radar was tracking slow moving strong
thunderstorms near Fort Dodge and other nearby areas of Webster
County, moving northeast at 10 mph.
Pea size hail, winds in excess of 40 mph and rainfall amounts of 1
to 2 inches per hour will be possible with this storm. This will
likely lead to continued urban flooding with ponding water on roads
and highways. Slow down to avoid hydroplaning and do not drive
through standing water.
Locations impacted include...
Fort Dodge, Gowrie, Fort Dodge Regional Airport, Dayton, Stratford,
Coalville, Badger, Otho, Lehigh, Duncombe, Callender, Farnhamville,
Harcourt, Barnum, Vincent, Moorland, Clare, Woodman Hollow State
Park, Dolliver Memorial State Park and Lizard Creek State Recreation
Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4266 9394 4256 9394 4256 9397 4247 9397
4247 9394 4226 9394 4221 9440 4263 9444
4264 9420 4264 9397 4266 9397
TIME...MOT...LOC 0117Z 239DEG 10KT 4242 9420
SmallThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:19 PM CDT | Special Weather Statement | DMX | Webster | 56 min |
| Jul 3, 1:25 PM CDT | River Flood Warning | DMX | Emmet | 69 hr |
| Jul 3, 2:11 PM CDT | Flash Flood Watch | DMX | Audubon, Boone, Calhoun, Carroll, Crawford, Dallas and 11 more | 7 hr |
| Jul 3, 2:32 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene | 28 min |
| Jul 3, 2:36 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 24 min |
| Jul 3, 3:09 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene | 36 min |
| Jul 3, 3:21 PM CDT | Flash Flood Warning | DMX | Boone, Greene | 6 hr |
| Jul 3, 3:39 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk | 36 min |
| Jul 3, 4:01 PM CDT | Flash Flood Warning | DMX | Boone, Story | 6 hr |
| Jul 3, 5:31 PM CDT | Severe Thunderstorm Warning | DMX | Hancock | 22 min |
| Jul 3, 6:21 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 24 min |
Nearby
Flash Flood Warnings in Iowa, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.